Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Des Moines, IA

March 8, 2006Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 8, 2006, 6:22 PM CST for Poweshiek County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2006, 6:22 PM CST (00:22 UTC)
Expired
Mar 8, 2006, 7:00 PM CST
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 6:25 PM CSTHAIL 0.753 E Grinnell, IATHIRD STORM TO HAIL ON LOCATION IN LESS THAN TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:46 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090022
SVRDMX
IAC157-090100-
/O.NEW.KDMX.SV.W.0016.060309T0022Z-060309T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CST WED MAR 8 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA.

* UNTIL 700 PM CST.

* AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF GRINNELL...OR 39 MILES WEST
  OF MARENGO...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRINNELL BY 630 PM CST.
  5 MILES NORTH OF MALCOM BY 640 PM CST.
  6 MILES NORTH OF BROOKLYN BY 645 PM CST.
  NEAR HARTWICK BY 655 PM CST.

THE LOCATION OF GRINNELL REGIONAL AIRPORT IS ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 090045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CST WED MAR 8 2006

IAC157-090100-
/O.CON.KDMX.SV.W.0016.000000T0000Z-060309T0100Z/
POWESHIEK IA-
645 PM CST WED MAR 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR POWESHIEK
COUNTY UNTIL 700 PM CST...

AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES EAST OF GRINNELL...OR 27 MILES WEST OF
MARENGO...AND MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BROOKLYN BY 650 PM CST.
  NEAR HARTWICK BY 655 PM CST.

THE LOCATION OF MALCOM IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
WEDNESDAY EVENING FOR SOUTHEASTERN IOWA.

LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230

$$

MYERS
000 
WWUS53 KDMX 090057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CST WED MAR 8 2006

IAC157-090107-
/O.EXP.KDMX.SV.W.0016.000000T0000Z-060309T0100Z/
POWESHIEK IA-
657 PM CST WED MAR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR POWESHIEK COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 655 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
WEDNESDAY EVENING FOR SOUTHEASTERN IOWA.

LAT...LON 4186 9277 4158 9276 4164 9230 4186 9230

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:25 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 8, 3:25 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CST WED MAR 8 2006

.SYNOPSIS...
110+KT JET MAX EJECTING OUT OF ROCKIES TROUGH INTO PLAINS.
DIVERGENCE IN LEFT EXIT REGION AND DEFORMATION ZONE ASSOCIATED WITH
KS/NE SHRT WV AIDING UVM AND PCPN ACRS NE/NRN IA/NRN IL.  SOME
ELEVATED CELLS ARE TRYING TO DEVELOP ALONG H85/H7 THETA-E
ADVECTION/FRONTOGENETICAL FORCING AXIS A BIT FARTHER S.  20Z SFC
ANLYS PLACES LOW N OF KMHK WITH WRMFNT JUST S OF IA/MO BORDER...BUT
PUSHING NWD AS REFLECTED BY PRES FALL CENTER OVER SRN IA.  AMS IS
STRUGGLING TO REALIZE NEAR SURFACE BASED INSTABILITY WITH CAPPING
LAYER NOTED ON SGF/TOP 18Z SOUNDINGS.  20Z MLCAPE 500 J/KG JUST W OF
KMKC BUT JUST BARELY UNCAPPED...WITH SIMILAR VALUES OF ELEVATED
MUCAPE SPREADING A BIT FARTHER N AND E.

.SHORT TERM...TNGT THRU FRI NGT
EVOLUTION OF PCPN WILL BE PRIMARY FCST EFFECT THIS AFTERNOON.
EXPECT DEF ZN TO SWING ACROSS IA TNGT SO HAVE HIT FAIRLY HARD WITH
LIKELY AND CATEGORICAL POPS.  COULD BE A FEW ELEVATED HAILERS...BUT
DO NOT FEEL WE HAVE ENOUGH HEATING LEFT TO REALIZE ANYTHING SURFACE
BASED.  TRAILING EDGE OF DEF ZN SHOULD EXIT FCST AREA THU MORNING
WITH NEXT PCPN CHANCES HOLDING OFF TIL FRI NGT WHEN SLIGHT CHANCES
WERE KEPT GOING.  MODELS ARE NOT SHOWING MUCH OF A SIGNAL...BUT
H85/H7 THETA-E ADVCTN QUITE STRONG WITH SHOWALTERS NEUTRAL TO WEAKLY
UNSTABLE SO WOULD NOT BE SURPRISED TO SEE WIDELY SCATTERED
SHWRS/TSTMS.

DID NOT STRAY TOO FAR FM GUIDANCE BLEND BUT SOME QUESTIONS ARISE BY
FRI.  GFS/NAM MOS SEEM TOO AGGRESSIVE FRI SWRN PORTIONS.  FCST
SOUNDINGS REALLY DO NOT SUPPORT READINGS IN THE MID 60S...EVEN WITH
STRONG MIXING.  HOWEVER DID LEAN TOWARD THE HIGHER END OF GUIDANCE
ELSEWHERE.  AIRMASS FAIRLY DRY ALTHOUGH WINDS DO NOT QUITE SWING FAR
ENOUGH TO THE S OR SWLY TO GET TOO EXTREME.

.LONG TERM...SAT THRU WED
MODELS IN DECENT AGREEMENT WITH PASSAGE OF WARM SEASON SYS TO START
THE WEEKEND.  12Z GFS PUSHES MLCAPES ABV 500 J/KG AND MINIMAL CIN
INTO ERN SECTIONS BY AFTERNOON SO HIT THUNDER WORDING A BIT HARDER.
SYS MAY LINGER INTO ERN PORTIONS SAT NGT BUT KEPT BREAK FROM PCPN
GOING ON SUN.

CONFIDENCE THEN DECREASES WITH APPROACH OF MAINLY COOL SEASON SYS
LATE IN WEEKEND INTO MONDAY.  THERMAL FIELDS AND POSITION OF DEF ZN
STILL IN QUESTION AND WILL HAVE BIG IMPACT ON FCST.  LAST TWO ECMWF
RUNS STILL 8-12C WARMER THAN 12Z GFS AT H85.  ECMWF LIFTING DEF ZN
TO OUR N BY 00Z TUE AS WELL WITH IA IN DRY SLOT WHILE 12Z GFS PUSHES
DEF ZN OVER SERN HALF OF IA.  12Z CANADIAN IS LEANING TOWARD THE GFS
DIRECTION-WISE BUT IS SLOWER AND EVEN FARTHER SOUTH LEAVING IA
MAINLY DRY.  THUS AM NOT INCLINED TO MAKE TOO MANY CHANGES TO FCST
AT THE MOMENT LEAVING CHANCE POPS IN PLACE SUN NGT INTO MON WITH
RAIN AND/OR SNOW WORDING.  WILL HAVE TO MONITOR THIS PROGRESSION
HOWEVER AS DECENT SNOW EVENT IS STILL IN THE WINDOW OF
POSSIBILITIES...ESPECIALLY IF ECMWF/GFS BLEND EVENTUALLY COMES TO
PASS.

TEMP WISE DID NOT CHANGE THINGS TOO MUCH BUT FOLLOWED GFS ENSEMBLE
MOS SUGGESTION OF GOING SLIGHTLY WARMER HEDGING TOWARD ECMWF TEMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB/BSS
Hazardous weather outlook, Mar 8, 3:28 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST WED MAR 8 2006

IAZ025>028-033>039-044>050-057>061-070>073-081-082-092-093-092130-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-TAYLOR-RINGGOLD-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 20 AND INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. ADDITIONAL RAINFALL AMOUNTS UP TO A TENTH OF AN
INCH IS LIKELY WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023-024-092130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ062-074-075-083>086-094>097-092130-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
328 PM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING. AN ISOLATED STORM COULD BECOME SEVERE
THROUGH EARLY EVENING. THE MAIN THREAT WOULD BE MARGINALLY SEVERE
HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS LATE
FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM 6 TO 9 PM.

FAB

In the hours before

Local storm report, Mar 8, 4:24 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             7 S INDIANOLA           41.26N 93.57W
03/08/2006  E1.00 INCH       WARREN             IA   EMERGENCY MNGR

            QUARTER HAIL COVERING GROUND...IN LIBERTY CENTER

&&

STEINBUGL
Local storm report, Mar 8, 5:35 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
535 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             MILO                    41.29N 93.44W
03/08/2006  E1.00 INCH       WARREN             IA   PUBLIC

&&

DFOBERT
Local storm report, Mar 8, 5:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             4 E PLEASANT HILL       41.59N 93.44W
03/08/2006  M1.75 INCH       POLK               IA   LAW ENFORCEMENT

0540 PM     HAIL             1 N WINTERSET           41.35N 94.02W
03/08/2006  M1.75 INCH       MADISON            IA   LAW ENFORCEMENT

&&

DFOBERT
Local storm report, Mar 8, 5:55 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             MARSHALLTOWN            42.04N 92.91W
03/08/2006  M0.88 INCH       MARSHALL           IA   PUBLIC

0520 PM     HAIL             LINEVILLE               40.59N 93.52W
03/08/2006  M1.75 INCH       WAYNE              IA   EMERGENCY MNGR

0536 PM     HAIL             CLIO                    40.63N 93.45W
03/08/2006  M1.75 INCH       WAYNE              IA   STORM CHASER

&&

DFOBERT
Local storm report, Mar 8, 6:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             4 W NORWALK             41.50N 93.76W
03/08/2006  M1.00 INCH       WARREN             IA   LAW ENFORCEMENT

0604 PM     HAIL             NORWALK                 41.50N 93.68W
03/08/2006  M1.00 INCH       WARREN             IA   PUBLIC

&&

DFOBERT
Local storm report, Mar 8, 6:19 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CST WED MAR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             DES MOINES              41.58N 93.62W
03/08/2006  M1.00 INCH       POLK               IA   AMATEUR RADIO

            DES MOINES AIRPORT

&&

DFOBERT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:12 PM CSTSevere Thunderstorm WarningDMXBlack Hawk23 min
Mar 8, 6:23 PM CSTSevere Thunderstorm WarningDMXMadison29 min
Mar 8, 6:35 PM CSTSevere Thunderstorm WarningDMXDallas40 min
Mar 8, 6:56 PM CSTSevere Thunderstorm WarningDMXPolk49 min
Mar 8, 7:25 PM CSTSevere Thunderstorm WarningDMXJasper, Polk35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.